Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 128, NWS Nashville, TN

May 2, 2003Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 2003, 5:41 PM CDT for Giles County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 5:41 PM CDT (22:41 UTC)
Expired
May 2, 2003, 6:15 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 94 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS54 KOHX 022241
SVRBNA
TNC055-022315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
541 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN TENNESSEE

* UNTIL 615 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTHWEST OF PULASKI MOVING SOUTHEAST 
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PULASKI AROUND 600 PM CDT
  ELKTON AROUND 615 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

&&

LAT...LON 3547 8713 3534 8729 3498 8690 3514 8670

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:24 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 2, 1:24 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
124 PM CDT FRI MAY 2 2003

LARGE DEGREE OF INSTABILITY IS CURRENTLY IN PLACE ACROSS
SOUTHWESTERN PORTIONS OF THE MID STATE. DEW POINTS IN THAT AREA ARE
IN THE UPPER 60S TO NEAR 70 WITH TEMPERATURES AROUND 80 DEGREES. MAY
SEE SOME CONVECTION LINGER INTO THE EVENING ACROSS SOUTHERN AND
EASTERN ZONES SO WILL INSERT A 20 POP THERE.

WEAK BOUNDARY TO THE NORTH WILL PUSH SOUTHWARD TODAY WITH A LIGHT
NORTHWESTERLY SURFACE FLOW SETTING UP OVERNIGHT. SURFACE HIGH
PRESSURE WILL QUICKLY MOVE EASTWARD ALLOWING FOR A SOUTHEASTERLY
RETURN FLOW BY SATURDAY NIGHT. MEANWHILE...AN UPPER LEVEL RIDGE AXIS
WILL MOVE EAST OF TN AS A LOW LEVEL JET BEGINS TO STRENGTHEN IN
ADVANCE OF THE NEXT STORM SYSTEM.

BY SUNDAY...DIVERGENCE AND COOLER AIR ALOFT WILL COMBINE WITH AN
INCREASINGLY STRONG 850 MB FLOW TO WARRANT A CHANCE OF STORMS.
STORMS LOOK LIKELY SUNDAY NIGHT INTO MONDAY AS THE MAIN FRONTAL
SYSTEM REACHES MIDDLE TN. THIS FRONTAL SYSTEM APPEARS AS THOUGH IT
WILL STALL OUT TO THE SOUTH OF THE AREA AS AN UPPER LEVEL SYSTEM
GAINS STRENGTH ACROSS THE SOUTHWESTERN U.S. FOR THAT REASON WILL
CONTINUE WITH A CHANCE OF SHOWERS AND STORMS THROUGH THURSDAY.

FOR TEMPS...MOS LOOKS A LITTLE TOO COOL ON SATURDAY AS IT KEEPS TOO
MUCH CLOUDINESS IN. WILL ALSO GO JUST ABOVE GUIDANCE ON SATURDAY
NIGHT AS THE CLOUDS BEGIN TO RETURN.

BNA 56/74/56/79 1014
CSV 53/71/48/76 3113

21

.BNA...NONE.
Hazardous weather outlook, May 2, 5:30 AM CDT, 12 hours 11 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-031030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP IN MIDDLE
TENNESSEE THIS MORNING AND AFTERNOON. SOME OF THESE THUNDERSTORMS
MAY REACH SEVERE LIMITS WITH DAMAGING WIND AND LARGE HAIL. THE
STORMS ARE EXPECTED TO DISSIPATE LATE THIS AFTERNOON AFTER A COLD
FRONT PASSES. ONLY A FEW SHOWERS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF DISTURBANCE MOVING OUT OF THE PLAINS WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA SUNDAY THROUGH TUESDAY. THIS
MAY BRING ANOTHER POSSIBILITY OF SEVERE WEATHER TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ON ALERT
STATUS FOR POSSIBLE ACTIVATION LATER TODAY.

07

In the hours before

Local storm report, May 2, 4:04 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0404 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    CENTERVILLE               TN   1.75 IN HAIL
05/02/03   HICKMAN                        GOLF BALL SIZE HAIL
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT IN CENTERVILLE

05
Local storm report, May 2, 4:23 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0423 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    SHELBYVILLE               TN   1.00 IN HAIL
05/02/03   BEDFORD

0355 PM    10 W SHELBYVILLE          TN   1.00 IN HAIL
05/02/03   BEDFORD

ROSE
Local storm report, May 2, 4:40 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0440 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    SHELBYVILLE               TN   1.75 IN HAIL
05/02/03   BEDFORD

0425 PM    SHELBYVILLE               TN   1.25 IN HAIL
05/02/03   BEDFORD

ROSE
Local storm report, May 2, 5:15 PM CDT, 26 minutes before
MEMWRKLSR 0000
TTAA00 KOHX DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE, TN
515 PM CDT FRI MAY 2 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    LUTTS                     TN   2.75 INCH HAIL
05/02/03   WAYNE                          REPORTED BY EMERGENCY
                                          MANAGER.

ROSE
Local storm report, May 2, 5:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0525 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 PM    LEWISBURG                 TN   0.75 IN HAIL
05/02/03   MARSHALL

0514 PM    MOUNT PLEASANT            TN   0.75 IN HAIL
05/02/03   MAURY

ROSE
Local storm report, May 2, 5:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0531 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    LEWISBURG                 TN   1.25 IN HAIL
05/02/03   MARSHALL

0520 PM    LEWISBURG                 TN   0.88 IN HAIL
05/02/03   MARSHALL

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:12 AM CDTSevere Thunderstorm WarningOHXStewart18 min
May 2, 7:59 AM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart46 min
May 2, 8:15 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery30 min
May 2, 8:48 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson32 min
May 2, 9:29 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall31 min
May 2, 10:01 AM CDTSevere Thunderstorm WarningOHXBedford, Coffee29 min
May 2, 1:45 PM CDTSevere Thunderstorm WarningOHXFranklin30 min
May 2, 2:01 PM CDTSevere Thunderstorm WarningOHXWayne29 min
May 2, 2:19 PM CDTSevere Thunderstorm WarningOHXFranklin11 min
May 2, 2:33 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
May 2, 2:37 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln, Marshall38 min
May 2, 3:00 PM CDTSevere Thunderstorm WarningOHXDickson, Humphreys20 hr
May 2, 3:01 PM CDTSevere Thunderstorm WarningOHXDickson, Humphreys49 min
May 2, 3:10 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys55 min
May 2, 3:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln, Marshall31 min
May 2, 3:43 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall47 min
May 2, 3:44 PM CDTSevere Thunderstorm WarningOHXLincoln26 min
May 2, 3:59 PM CDTSevere Thunderstorm WarningOHXHickman, Maury56 min
May 2, 4:27 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee33 min
May 2, 4:49 PM CDTSevere Thunderstorm WarningOHXHickman, Maury46 min
May 2, 4:50 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln30 min
May 2, 5:04 PM CDTSevere Thunderstorm WarningOHXMarshall41 min
May 2, 5:08 PM CDTTornado WarningOHXGiles, Lincoln37 min
May 2, 5:42 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall48 min
May 2, 5:48 PM CDTSevere Thunderstorm WarningOHXLincoln27 min
May 2, 6:13 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.